b Skin and Eye Reactions to Inhibitors of Epidermal Growth Factor Receptor and Kinase (SERIES) Clinic and Cancer Skin Care Program, Department of Dermatology and Robert H. Lurie Comprehensive Cancer Center, Northwestern University Feinberg School of Medicine, Chicago, Illinois
Available online 25 January 2011.
Acute dermatologic toxicities such as radiation dermatitis and oropharyngeal mucositis may affect up to 90% of treated breast and head-and-neck cancer patients. and  These adverse events can be accompanied by a significant amount of pain, negatively impact patients' quality of life, and result in interruption of therapy.3 The cutaneous changes of acute radiation dermatitis, characterized by erythema and dry desquamation that can potentially progress to edema and moist desquamation, ulceration, and necrosis, are typically seen within 90 days of radiotherapy exposure.4 In addition to acute toxicity, late sequelae of radiation injury include telangiectasias, fat necrosis, skin fibrosis, pigmentary changes, and atrophy. These changes may manifest months to years after radiotherapy, even in the absence of the initial significant acute reaction.4 Radiation-induced acneiform rash, also referred to as a “comedo reaction,” is a rare dermatologic reaction that has been documented in a variety of cancers and with different types of radiotherapy. Although this particular toxicity is observed much less commonly, familiarity with this entity is important in order to ensure timely recognition and institution of the appropriate treatment. In this case report we describe a breast cancer patient who developed acneiform rash to radiation and review its clinical characteristics, risk factors, potential underlying mechanisms, and management strategies.
A 56-year-old female was referred to dermatology for evaluation of a pruritic rash on her left chest and back of 4 months' duration. Her past medical history was significant for a right breast carcinoma treated with mastectomy and radiation 22 years ago. Subsequently, she developed a second primary carcinoma of the left breast, for which treatment with chemotherapy and radiation was completed 4 months prior to her presentation. Initially, she reported developing eruptive tender papules and pustules affecting her left chest and back after radiotherapy. Physical examination revealed a right mastectomy scar with abundant telangiectasias. Numerous dilated comedones, pustules, and deep nodules were seen limited to the left chest, the area of recent radiation. In addition, dilated comedones were seen on the left back (Figure 1). Histopathologic examination of the affected skin revealed a dilated and ruptured follicular infundibulum with markedly atrophic epithelial lining. There was a dense suppurative inflammatory infiltrate in the follicle with rare Demodex mites. Mild spongiosis was noted in the overlying epidermis, which otherwise was unremarkable (Figure 2). At the time of her visit, the patient was not taking comedogenic drugs, such as corticosteroids, sex hormones, isoniazid, and anticonvulsants. The diagnosis of acneiform rash as a reaction to radiation therapy was made, and the patient was treated with daily application of topical tretinoin 0.025% cream, benzoyl peroxide 5% gel, and oral doxycycline 100 mg twice a day. This resulted in partial response within 8 weeks of therapy that had been sustained through the last recorded visit at 12 weeks.